Famotidine-Associated Mental Status Changes

    loading  Checking for direct PDF access through Ovid

Abstract

A 77-year-old man who had taken ranitidine for several years for dyspepsia was prescribed alternative therapy with famotidine 20 mg twice/day. He subsequently developed mental status changes, with confusion, disorientation, and nightmares. The symptoms dissipated after he discontinued famotidine for 2 days. He rechallenged himself and experienced return of the symptoms shortly thereafter, with additional visual hallucinations. His therapy was changed to lansoprazole, and his symptoms again disappeared and have not recurred. Case reports of central nervous system effects with other histamine2 antagonists have been published. Eight cases occurred with famotidine, all of which were in hospitalized patients receiving intravenous famotidine. We believe this is the first report of mental status changes in an ambulatory patient taking oral famotidine. The elderly may be particularly susceptible to such changes.

(Pharmacotherapy 1998;18(2):404-407)

Related Topics

    loading  Loading Related Articles